Three years ago, 26 year-old Kaliah Shaw visited a doctor because she felt depressed. She was prescribed lamotrigine, an anti-seizure drug sold under the brand-name Lamictal.

For the first two weeks, Shaw said everything was fine. Then blisters broke out all over her body. She was diagnosed with Stevens-Johnson Syndrome (SJS) and spent 5 weeks in a medically-induced coma while her skin melted off:

I was in excruciating pain. It felt like I was on fire. It essentially causes your body to burn from the inside out and you pretty much just melt.”

Lamictal SJS Lawyer

Lamictal (lamotrigine)

Her previously flawless skin is now permanently burned and scarred. She is losing her vision, has no sweat glands, and will never re-grow her fingernails.

Her medical bills have already hit $3.45 million, according to a lawsuit filed on her behalf, and costs are expected to rise. The Kahlia Shaw Fund has posted graphic pictures of her battling SJS.

Lawyers say her doctor prescribed Shaw the wrong dose of Lamictal and the pharmacy did not catch the mistake. According to Shaw, “This did not have to happen. This was not just some sort of fluke in my opinion. This happened as a directly result of somebody’s error.”

Lamictal has a “Black Box” warning label about severe rashes that require hospitalization or cause death, including SJS. The risk is about 8-13 cases for every 1,000 adults with mood disorders, usually within the first 2-8 weeks of starting Lamictal, but sometimes later.

Over 5% of patients on Lamictal develop skin rashes that are not SJS, but there is no way to tell the difference in the early stages. Therefore, the drug must be discontinued at the first symptom of a bad reaction.

SJS starts with flu-like symptoms and a painful rash that spreads quickly. Blisters develop and the top layer of skin (epidermis) peels off. SJS may also affect the eyes, mouth, nose, genitals, and lungs. The complications include blindness, infections, organ failure, and death.

Source: Woman’s skin ‘melts off’ after medication error

Related News Articles

Elizabeth Bradley

Posted by Elizabeth Bradley

Lifelong consumer advocate. Pop culture nerd. Grammar evangelist. Wannabe organizer. Travel addict. Zombie fan.

One Comment

  1. I was poisoned by this same medicine & the doctors sent me away and told me to just try & survive. I woke up disoriented, puking, swollen & with thousands of little red dots all over my feet. all i could do was lay in the floor for a week hoping i would not die. when i came back to the clinic, the doctor had disappeared. i was later told by a therapist that the doctor at a free clinic should have never been allowed to give me that drug. Im sure i almost died from it & that was on my 30th bday & 2 days before christmas. Its a great feeling to go for help & be told to just survive because the doc is too busy with her holiday plans to worry about my health. Sigh.

    Reply

Leave a reply

Your email address will not be published.